Wrong Atropine strength cases reported


macular degeneration: closeup of woman's hazel eye

PDL has warned pharmacists to pay careful attention when dispensing scripts for Atropine eye drops

The organisation has received a number of incident reports featuring prescriptions for Atropine 0.01% eye drops incorrectly processed by pharmacists as the Atropt 1% proprietary product.

“These errors may be occurring due to a lack of awareness of the indication for this strength, or a misinterpretation of the prescription by pharmacists and dispensary technicians,” PDL suggests.

In a practice alert for members, it highlights that the 0.01% is not available as a proprietary item: Atropine 0.01% eye drops must instead by prepared by a pharmacy equipped to compound the eye drops.

“The 0.01% strength is typically prescribed to slow the progression of myopia in children,” PDL explains.

“As a result of an incorrectly processed prescription, the big difference in strength between the proprietary and compounded product can lead to the consumer experiencing significant, prolonged dilation of the pupil.

“The situation can cause distress for a child, concern for the parents, prescribers and pharmacists with the added concern for pharmacists around professional risk.”

PDL offers a case study in which an intern pharmacist incorrectly dispensed a prescription for Atropine 0.01% eye drops as Atropt (Atropine 1%).

In this case the pharmacist in charge also failed to notice the error when checking the script, and the wrong strength product was supplied to a young adult.

“The next day, the distraught mother of the teenager phoned the pharmacy enquiring how such an error could have been made,” says PDL.

“Her son was complaining of eye irritation and pain on instillation of the drops and the ability to focus had been compromised.

“The mother threatened the pharmacist to claim the costs of her son’s missed tutoring because she had been forced to cancel some sessions.

“Furthermore, there is the possibility the mother could lodge a complaint with the regulator about the error.”

PDL observes that if pharmacists spot anomalies or have any uncertainty regarding a prescription, they should always clarify this with the prescriber – in the case of Atropine eye drops, usually an ophthalmologist or optometrist.

Pharmacists should pay close attention to all prescriptions for Atropine eye drops, it says.

Pharmacists interested in further insights into the issue can find resources from the American Academy of Ophthalmology here, outlining the use of the product for an off-label indication.

“As it is not formally approved for use by regulators, extra diligence is required by all practitioners, including pharmacists,” says PDL.

PDL encourages pharmacists who have concerns about this topic to ring it on 1300 854 838.

Previous Focus on innovative therapies
Next ‘Something has to change in the way Queensland approaches this.’

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.